Alert archive / Hawaii / Small Craft Advisories in 2020

Small Craft Advisory 13, NWS Honolulu, HI

March 9, 2020

NWS Honolulu, HI issued this small craft advisory at Mar 9, 2020, 3:16 AM HST. It took effect at Mar 9, 2020, 4:00 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 3:16 AM HST (13:16 UTC)
In effect from
Mar 9, 2020, 4:00 AM HST
Expired
Mar 9, 2020, 4:02 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

070 
WHHW70 PHFO 091316
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
316 AM HST Mon Mar 9 2020

PHZ119-120-123-124-100230-
/O.CAN.PHFO.SC.Y.0011.000000T0000Z-200310T0400Z/
/O.NEW.PHFO.SC.Y.0013.200309T1400Z-200310T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
316 AM HST Mon Mar 9 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 15 to 25 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Big Island Leeward 
  Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ121-100230-
/O.CAN.PHFO.SC.Y.0012.000000T0000Z-200310T0400Z/
/O.NEW.PHFO.SC.Y.0013.200309T1400Z-200310T0400Z/
Alenuihaha Channel-
316 AM HST Mon Mar 9 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 15 to 25 kt.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>118-122-091430-
/O.CAN.PHFO.SC.Y.0010.000000T0000Z-200309T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
316 AM HST Mon Mar 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Trade winds have diminished to below criteria.

$$
1 follow-up statement
932 
WHHW70 PHFO 100202
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
402 PM HST Mon Mar 9 2020

PHZ119>121-123-124-100315-
/O.CAN.PHFO.SC.Y.0013.000000T0000Z-200310T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
402 PM HST Mon Mar 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

TRADE WINDS HAVE EASED BELOW SMALL CRAFT CRITERIA.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 8:13 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 8, 8:13 PM HST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
813 PM HST Sun Mar 8 2020

.SYNOPSIS...
A high pressure system north of the state will continue to
weaken and drift eastward over the next few days with decreasing
wind speed trends in the forecast. A cloud band associated with a
dissipated frontal boundary will drift in from the north on
Monday producing increasing trade wind showers through Monday
night. Another cold front approaching the islands from the
northwest will produce light wind conditions from Tuesday onward
allowing local scale land and sea breezes to develop. The cold
front will move into the western islands on Thursday spreading
rainfall across the state into next weekend.

&&

.DISCUSSION...
Trade wind speeds have fallen below wind advisory thresholds this
evening and will continue to trend lower through the overnight
hours. We updated the forecast to decrease the overnight wind
speeds and cancel the wind advisory. The rest of the forecast
remains on track.

In the big picture, a high pressure system north of the Hawaiian
Islands will slowly weaken and drift eastward over the next few
days. Trade winds will trend lower with light winds forecast from
Tuesday onward. Local scale land and sea breezes will develop
over each island in these light winds lasting through the rest of
the week. Shower activity will increase starting on Monday as a
cloud band associated with a dissipated cold front moves in from
the north spreading showers to all islands by Monday afternoon to
evening. An upper level trough may enhance showers along this
cloud band especially along windward and mountain areas. Sea
breezes will build clouds over island interior sections each day
with chances for isolated to scattered shower over each island
through Wednesday.

Thursday through Saturday...A cold front moves into the western
islands by Thursday morning with clouds and showers spreading
eastward across the state. This frontal band will stall over the
eastern islands on Friday with additional tropical moisture moving
up from the south. Precipitable water levels on Saturday will
range from 1.75 inches near the Big Island to near 1.00 inch over
Oahu and Kauai. Expect wet weather trends to last into next
weekend with chances for thunderstorms and heavy rainfall on
Saturday. Strong winds aloft will likely develop over the highest
peaks on the Big Island, these strong upper level winds will
exceed Wind Advisory thresholds and possibly reach High Wind
Warning levels for the summits of Mauna Kea and Mauna Loa during
this time period.

&&

.AVIATION...
Trade winds remain somewhat gusty across portions of the island
chain. AIRMET Tango for tempo moderate turbulence below 8000 feet
downwind of terrain is still in effect, but should be able to be
dropped overnight as wind speeds diminish.

While there is plenty of cloud cover across the region this evening,
the atmosphere remains too dry and stable to produce much in the
way of shower activity. However, increasing moisture on Monday
will lead to an uptick in showers, particularly across windward
coasts and slopes.

&&

.MARINE...
A weakening 1031 mb surface high is located 1000 nm N of Kauai
this evening. The high is now forecast to move E at 20 kt. A
surface ridge trailing southwestward will now advance toward the
main Hawaiian Islands in the next 3 days, where by Tuesday night,
the ridge will be about 170 nm N of Kauai. The ridge is being
pushed southeastward by a cold front slated to be 450 nm
northwest of Kauai Tuesday evening. The ridge then gives way to
the front, reaching Kauai around sunrise Thursday. The front
continues eastward, reaching Oahu Thursday night, then Maui
County about sunrise Friday, and the Big Island later in the day.

The trade winds have diminished greatly in the past 12 hours, and
will continue through Monday. A Small Craft Advisory (SCA) is
currently in effect for all Hawaiian waters till 6 am HST Monday.
By 6 am though, a good many of the zones will be reduced to only
waters around Maui County and waters south of the Big Island.
Then, what is left of the SCA will be canceled by 6 pm HST
Monday. We expect light and variable winds area-wide by Wednesday,
becoming light northerly ahead of the front Wednesday night.
Light to moderate northerly winds fills in behind the front, then
shifting to northeast on Friday night.

As for the swells, we have a subsiding moderate north swell, and
a small west-northwest swell. As of 7 pm HST, the near-shore Hilo
buoy is detailing a 8 foot seas, and a 4 foot north swell.

Looking ahead, we are expecting a small west-northwest swell
arriving late Monday afternoon. A small northeast swell comes in
on Tuesday, generated by the surface low off the West Coast.
A moderate to large northwest swell follows in Thursday, peaking
in the afternoon and evening. It is a short 11 to 12 second
period swell. The swell translate to borderline High Surf
Advisory (HSA) or the north and west facing shores of most
islands. A series of moderate to large swells from the north-
northwest and north comes in between Thursday night and Saturday
night that may maintain the HSA, if one has been issued.

The demise of the trade winds mean the surf along the east facing
shores will be subsiding through Monday, where the HSA can be
lowered late Monday afternoon. A series of small swells from the
south will maintain small surf along the south facing shores
during this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 PM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

DISCUSSION...Bohlin
AVIATION...TS
MARINE...Lau

Nearby

Small Craft Advisories in Hawaii, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.